Thunderstorm Wind, Dorchester
- When
- July 1, 5:30 PM EST
- Where
- Dorchester County, 3 mi NE of Riggins Corner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 38.450, -76.140
Large tree was downed.
Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 1, 3:05 PM EST, 2 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Wakefield VA 405 PM EDT Sat Jul 1 2017 .SYNOPSIS... A weak cold front will move across the region late tonight then stall along the coast Sunday into Monday. Another frontal boundary moves into the Mid Atlantic region by mid week. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Sfc trof over the mts with sct convection developing farther east in the warm and humid airmass this aftrn, especially across the northern Outer Banks. Latest high res data showing different scenarios on just how much activity moves across the fa over the next several hours. Thus, kept the sct (chc) pops in for now, highest across the Outer Banks. Any severe threat appears to be north of the AKQ fa, but typical downpours and gusty winds are possible in any storm. Models show enough lingering moisture for the activity to slowly migrate towards the coast after midnight out ahead of the approaching cold front. Otw, partly cldy and humid. Lows upr 60s NW-mid 70s SE. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... Weak wave of low pressure progged along the boundary across eastern NC Sunday morning so kept low chc shwrs across sern zones. Otw, frontal boundary location will determine where convection develops. Expect sern zones to have the best chc during the afternoon/evening. Slght chc farther north. Highs upr 80s-lwr 90s. Rather persistent forecast Monday and Tuesday as the models have the boundary meandering around the Mid Atlantic region. This to be the focus for mainly diurnal convection with the best support for any activity across srn zones. Lower chcs farther north. Highs both days in the upr 80s-lwr 90s. Lows upr 60s NW- mid 70s SE. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... Long term period will be characterized by frequent chances for shras/tstms and near to slightly above normal temps. For Wed...will include a chance of tstms during the aftn hours with decent moisture in the area and weak shortwave energy embedded in the zonal flow aloft. With weak mid-level energy and lack of low-level forcing, will cap pops attm at 40%. A stronger vort max aloft approaches the area Thu/Thu night, with pops up to 50%. Again will not go likely with pops with some uncertainties regarding timing this far out in time. Chance of rain continues into late next week as the frontal bndry may stall in the vicinity. As for temps...expect highs in the upr 80s to lwr 90s each day with lows in the upr 60s to mid 70s. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... Generally VFR conditions across the region with warm S-SW flow but lots of sct-bkn clouds 3000-4000 feet. A weak trof of low pressure will slowly move through the CWA this afternoon and evening and help to fire off some convection. All TAF sites have a decent chance of showers and thunderstorms before sunset. With the humid airmass, heavy rain and strong gusty winds will be the biggest threat. Some scattered showers will probably linger through the overnight with mostly mid level ceilings and a chance for some patchy MVFR ceilings across the region. Outlook: Scattered afternoon/evening showers and thunderstorms will once again be possible Sunday. Otherwise, mainly VFR conditions are expected Sunday through Tuesday. Patchy morning fog or stratus will be possible in the later part of the outlook period. && .MARINE... Latest sfc analysis shows high pres offshore with a sfc lee trough over the area. Expect sub-sca conditions for the remainder of this weekend into early next week. Weak pres gradient for Sun will allow for light winds and sea breezes during the aftn. Similar conditions into Mon with winds aob 10 kt, waves over the Bay 1-2 ft, and seas over cstl wtrs 2-3 ft. Fairly benign marine conditions continue through the middle of the week, with the next stronger cold front approaching the area late in the week. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...MPR NEAR TERM...MPR SHORT TERM...MPR LONG TERM...MAS AVIATION...JEF MARINE...MAS
Hazardous Weather Outlook National Weather Service Wakefield VA 526 AM EDT Sat Jul 1 2017 MDZ024-NCZ012>017-030>032-102-VAZ084-086>090-092-093-095>098-523>525- 020930- Inland Worcester-Northampton-Hertford-Gates-Pasquotank-Camden- Western Currituck-Bertie-Chowan-Perquimans-Eastern Currituck- Gloucester-Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- York-Newport News-Hampton/Poquoson- 526 AM EDT Sat Jul 1 2017 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, eastern Virginia and southeast Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ025-VAZ099-100-020930- Maryland Beaches-Accomack-Northampton- 526 AM EDT Sat Jul 1 2017 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, eastern Virginia and southeast Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>023-VAZ048-060>062-064>069-075>083-085-509>522-020930- Dorchester-Wicomico-Somerset-Fluvanna-Prince Edward-Cumberland- Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan- Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie- Prince George-Charles City-New Kent-Middlesex-Western Louisa- Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex- 526 AM EDT Sat Jul 1 2017 This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia, north central Virginia and south central Virginia. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected this afternoon into this evening. A few storms may become strong to severe...capable of producing strong gusty winds...frequent lightning...and heavy downpours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 05
Special Weather Statement
National Weather Service Wakefield VA
450 PM EDT SAT JUL 1 2017
VAZ066-067-079-080-012130-
Lunenburg-Nottoway-Dinwiddie-Brunswick-
450 PM EDT SAT JUL 1 2017
...A STRONG THUNDERSTORM WILL AFFECT LUNENBURG...SOUTHERN NOTTOWAY...
WEST CENTRAL DINWIDDIE AND NORTHWESTERN BRUNSWICK COUNTIES...
At 449 PM EDT, a strong thunderstorm was located over Victoria,
moving east at 30 mph.
Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.
Locations impacted include...
Blackstone, Victoria, Kenbridge, Lunenburg, Alberta, Fort Pickett,
Dundas, Bacons Fork, Cochran, Irby, Gills Corner, Arvins Store,
Murdocks, Forkland, Nutbush, Darvills, The Falls, Pleasant Grove,
Dominy Corner and Oral Oaks.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
LAT...LON 3706 7838 3710 7832 3710 7828 3712 7824
3716 7824 3705 7777 3678 7788 3694 7840
TIME...MOT...LOC 2049Z 281DEG 25KT 3699 7820
BUTNERSpecial Weather Statement
National Weather Service Wakefield VA
529 PM EDT SAT JUL 1 2017
VAZ065-066-079-087-012215-
Mecklenburg-Lunenburg-Greensville-Brunswick-
529 PM EDT SAT JUL 1 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MECKLENBURG...NORTH
CENTRAL GREENSVILLE...SOUTHEASTERN LUNENBURG AND BRUNSWICK
COUNTIES...
At 529 PM EDT, a strong thunderstorm was located over Dundas, or 8
miles southeast of Kenbridge, moving southeast at 20 mph.
Wind gusts in excess of 30 mph and pea size hail are possible with
this storm.
Locations impacted include...
South Hill, Lawrenceville, Brodnax, Brunswick, Alberta, Dundas,
Bacons Fork, Gary, Cochran, Gills Corner, Rawlings, Dolphin, Barrows
Store, Pleasant Shade, Warfield, Meredithville, Forksville, Lafoon
Corner, Ordsburg and Danieltown.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3682 7831 3693 7811 3702 7800 3699 7797
3698 7792 3699 7785 3694 7772 3691 7771
3692 7770 3689 7766 3690 7765 3687 7764
3688 7763 3689 7764 3687 7760 3685 7758
3672 7766 3664 7787
TIME...MOT...LOC 2129Z 295DEG 17KT 3690 7799
BUTNERSpecial Weather Statement
National Weather Service Wakefield VA
542 PM EDT SAT JUL 1 2017
MDZ021-022-012245-
Dorchester-Wicomico-
542 PM EDT SAT JUL 1 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WICOMICO AND
NORTHERN DORCHESTER COUNTIES...
At 542 PM EDT, a strong thunderstorm was located 7 miles north of
Taylors Island, moving east at 25 mph.
Wind gusts in excess of 40 mph are possible with this storm.
Locations impacted include...
Cambridge, Hurlock, Federalsburg, Hebron, Sharptown, Secretary,
Vienna, University Of Maryland Center For Environmental Studies, East
New Market, Mardela Springs, Galestown, Church Creek, Brookview,
Eldorado, Madison, Hudson, Lloyds, Woolford, Bucktown and Linkwood.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
LAT...LON 3869 7576 3864 7571 3841 7569 3849 7629
3850 7633 3850 7626 3853 7620 3856 7621
3854 7628 3857 7631 3860 7626 3862 7628
3863 7624 3860 7621 3863 7617 3859 7616
3857 7603 3867 7595 3870 7590
TIME...MOT...LOC 2142Z 288DEG 23KT 3857 7626
BUTNERThe Dover AFB radar (KDOX), 74 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
1 thunderstorm wind. Local standard time, as filed.
Large tree was downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713258.